Email
Password
Remember meForgot password?
    Log in with Twitter

article imageNew drug mix 'killer heroin' spreading across United States

By Natty Walker     Aug 23, 2014 in Health
In recent months, a disturbing amount of fatalities are believed to be caused by heroin spiked with a powerful narcotic. The combination is extremely dangerous, and often deadly.
Desperate heroin addicts have developed strong tolerance to their drug of choice, leading them to experiment combining other narcotics with heroin. In their quest to get high, addicts have turned to acetyl fentanyl. Fentanyl is a synthetic opiate used to treat chronic pain, often administered to cancer patients in low doses via sprays or patches. Now, fentanyl is being produced in powder form specifically for the purpose of being combined with heroin. Addicts inject heroin laced with fentanyl into their veins, which allegedly caused more than 80 deaths in a span of less than two months earlier this year.
Dealers have given the drug many different names, including New World, Bingo 9, Income Tax, Theraflu, and Shine. According to the Director of the Center for Substance Abuse Research at Temple University, "The dealers push this as being a super high, which it is, but it's also lethal." As if heroin itself isn't dangerous enough, fentanyl adds a whole new level of toxicity. Some addicts are not even aware they are injecting themselves with this new drug because it is being marketed as regular heroin. Addicts unsuspectingly inject themselves with the same amount of heroin as usual, but with the addition of fentanyl they are at even greater risk of overdosing.
The epicenter of the heroin-fentanyl problem in the United States is the East Coast, primarily Baltimore. It is estimated around 37 people in Maryland died from this lethal drug combination in February alone. Additionally, there were 22 deaths in Pennsylvania and 25 in Rhode Island. In Connecticut, heroin deaths have risen nearly 48% since 2012. Even U.S. Attorney General Eric Holder stated heroin overdose deaths are "an urgent and growing public health crisis.”
Recently, paramedics and emergency room doctors have been warned to be vigilant in identifying this new drug because it is more lethal than regular heroin, nearly 15 times more potent. Also, the responders and medical staff themselves are at risk because fentanyl can be absorbed through skin. Heroin-fentanyl is also considered 80 times more powerful than morphine. Larger quantities of the heroin antidote need to be administered when a patient is experiencing a heroin-fentanyl overdose.
Authorities are working feverishly to stop this drug mix from spreading across the country and becoming a nationwide issue. The DEA has labelled the drug "killer heroin" because the combination of heroin and fentanyl is lethal poison. Unfortunately, they are fighting an uphill battle because acetyl fentanyl is not a regulated drug, making it a legal loophole for manufacturers.
However, this is not the only new drug combination trending among addicts. Other substances are being added to street drugs to increase potency, which puts users at even greater risk of overdose. Mixing drugs is an ongoing trend. The first heroin-fentanyl outbreak in the United States occurred in 2006, killing more than a hundred people. Now, with even more deaths, the problem is only getting worse.
More about Heroin, Drugs, killer heroin, fentanyl
 
Latest News
Top News